Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Geometrical evolution of developed interfaces

Authors: Piero de Mottoni and Michelle Schatzman
Journal: Trans. Amer. Math. Soc. 347 (1995), 1533-1589
MSC: Primary 35B40; Secondary 35A30, 35K57, 58E12
MathSciNet review: 1672406
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Consider the reaction-diffusion equation in $ {\mathbb{R}^N} \times {\mathbb{R}^ + }:{u_t} - {h^2}\Delta u + \varphi (u) = 0;\varphi $ is the derivative of a bistable potential with wells of equal depth and $ h$ is a small parameter. If the initial data has an interface, we give an asymptotic expansion of arbitrarily high order and error estimates valid up to time $ O({h^{ - 2}})$. At lowest order, the interface evolves normally, with a velocity proportional to the mean curvature.

Soit l'équation de réaction-diffusion dans $ {\mathbb{R}^N} \times {\mathbb{R}^ + },\quad {u_t} - {h^2}\Delta u + \varphi (u) = 0$, avec $ \varphi $ la dérivée d'un potentiel bistable à puits également profonds et $ h$ un petit paramètre. Pour une condition initiale possédant une interface, on donne un développement asymptotique d'ordre arbitrairement élevé, ainsi que des estimations d'erreur valides jusqu'à un temps en $ O({h^{ - 2}})$. A l'ordre le plus bas, l'interface évolue normalement, à une vitesse proportionnelle à la courbure moyenne.

References [Enhancements On Off] (What's this?)

  • [AcGl] N. I. Achieser and I. M. Glasman, Theorie der linearen Operatoren im Hubert Raum, H. Deutsch, Thun-Frankfurt/M., 1981. MR 661612 (83i:47001c)
  • [AlBa] N. D. Alikakos and P. W. Bates, On the singular limit in a phase-field model, Ann. Inst. H. Poincaré Anal. Non Linéaire 6 (1988), 141-178. MR 954469 (89h:35109)
  • [AlCa] S. Allen and J. Cahn, A microscopic theory for antiphase motion and its application to antiphase domain coarsening, Acta Metall. 27 (1979), 1084-1095.
  • [An1] S. Angenent, Parabolic curves on surfaces I. Curves with $ p$-integrable curvature, TSR 89-19, Dept. of Math., Univ. of Wisconsin, Madison, November 1988.
  • [An2] -, Parabolic curves on surfaces II. Intersections, blow up and generalized solutions TSR 89-24 Dept. of Math., Univ. of Wisconsin, Madison, January 1988.
  • [An3] -, On the formation of singularities in the curve shortening flow, preprint, Univ. of Wisconsin, Madison, March 1989.
  • [AnGu] S. Angenent and M. E. Gurtin, Multiphase thermomechanics with interfacial structure. $ 2$. Evolution of an isothermal interface, preprint, 1988.
  • [BeJoSu] R. Benzi, G. Jona-Lasinio, and A. Sutera, Stochastically perturbed Landau-Ginzburg equations, J. Statist. Phys. 55 (1989), 505-522. MR 1003526 (90g:82032)
  • [Bra] K. A. Brakke, The motion of a surface by its mean curvature, Princeton Univ. Press, Princeton, N.J., 1978. MR 485012 (82c:49035)
  • [Bro] L. Bronsard, Reaction-diffusion equations and motion by mean curvature, Ph.D. Thesis, New York Univ., October 1988.
  • [BroKo1] L. Bronsard and R. V. Kohn, On the slowness of the phase boundary motion in one space dimension, Comm. Pure Appl. Math. 43 (1990), 983-997. MR 1075075 (91f:35023)
  • [BroKo2] -, Motion by mean curvature as the singular limit of Ginzburg-Landau dynamics, preprint, Lefschetz Center for Dynamical Systems, August 1989.
  • [CaGuSl] J. Carr, M. E. Gurtin, and M. Slemrod, Structured phase transitions on a finite interval, preprint. MR 759767 (86i:80001)
  • [CaPe] J. Carr and R. L. Pego, Metastable patterns in solutions of $ {u_t} = {\varepsilon ^2}{u_{xx}} - f(u)$, Comm. Pure Appl. Math. (in press).
  • [Cg] G. Caginalp, Mathematical models of phase boundaries, Material Instabilities in Continuum Mechanics and Related Mathematical Problems, (J. M. Ball, ed.), Clarendon Press, Oxford 1988, pp. 35-52. MR 970516
  • [CgFi] G. Caginalp and P.C. Fife, Elliptic problems involving phase boundaries satisfying a curvature condition, IMA J. Appl. Math. 38 (1987), 195-217. MR 983727 (90g:35167)
  • [Ch] X. F. Chen, Generation and propagation of the interface for reaction-diffusion equations, IMA preprint 637, Inst. for Math. and its Appl., Univ. of Minnesota, Minneapolis, 1990. MR 1153311 (92m:35129)
  • [DaSu] V. G. Danilov and P. Yu. Subochev, Exact one and two phase wave-like solutions of semilinear parabolic equations, preprint, Steklov Institute, Moscow, 1988.
  • [Dt] D. M. Deturck, Deforming metrics in the direction of their Ricci tensors, J. Differential Geom. 18(1983) 157-162. MR 697987 (85j:53050)
  • [EvSoSo] L. C. Evans, H. M. Soner, and P. E. Souganidis, The Allen-Cahn equation and generalized motion by mean curvature, preprint, 1990.
  • [Fi] P. C. Fife, Nonlinear diffusive waves, CBMS Conf. at Little Cottonwood Canyon, Utah, 1987, CBMS Conference Series, 1989.
  • [FiGi] P. C. Fife and G. S. Gill, The phase-field description of mushy zones, Proc. Conf. on Nonlinear Partial Differential Equations, Provo, Utah, 1987.
  • [FiHs] P. C. Fife and Ling Hsiao, The generation and propagation of internal layers, Nonlinear Analysis TMA,
  • [FiML] P. C. Fife and J. B. McLeod, The approach of solutions of nonlinear diffusion equations to travelling front solutions, Arch. Rational Mech. Anal. 65 (1977), 335-361. MR 0442480 (56:862)
  • [Fre] M. I. Freidlin, Geometric optics approach for reaction-diffusion equations, SIAM J. Appl. Math. 46 (1986), 222-232. MR 833475 (88j:35087)
  • [Fr] A. Friedman, Partial differential equations of parabolic type, Prentice Hall, Englewood Cliffs, N.J., 1964 MR 0181836 (31:6062)
  • [FuHa] G. Fusco and J. K. Hale, Slow-motion manifolds, dormant instability, and singular perturbations, J. Dynamics Differential Equations 1 (1989), 75-94. MR 1010961 (90i:35131)
  • [Fu] G. Fusco, A geometric approach to the dynamics of $ {u_t} = {\varepsilon ^2}{u_{xx}} + f(u)$ for small $ \varepsilon $, preprint, June 1989.
  • [GaHa] M. Gage and R. S. Hamilton, The heat equation shrinking convex plane curves, J. Differential Geom. 23 (1986), 69-96. MR 840401 (87m:53003)
  • [Gi] P. B. Gilkey, Invariance theory, the heat equation and the Atyiah-Singer index theory, Math. Lecture Series 11, Publish or Perish, Wilmington, Del., 1984. MR 783634 (86j:58144)
  • [Gr] M. A. Grayson, The heat equation shrinks embedded plane curves to round points, J. Differential Geom. 26 (1987) 285-314. MR 906392 (89b:53005)
  • [Gu] M. E. Gurtin, Some results and conjectures in the gradient heory of phase transitions, Inst. for Math. and its Appl., Univ. of Minnesota, Minneapolis, 1988. MR 870014 (88b:76057)
  • [GuMa] M. E. Gurtin and H. Matano, On the structure of the equilibrium phase transitions within the gradient theory of fluids, Quart. Appl. Math. 46 (1988), 301-317. MR 950604 (89j:49015)
  • [GuSMSa] J. D. Gunton, M. San Miguel, and P. S. Sahni, The dynamics of first order phase transitions, Phase Transitions, Vol. 8, Academic Press, London, 1983. MR 794319
  • [Ha] R. S. Hamilton, Three manifolds with positive Ricci curvature, J. Differential Geom. 20 (1984), 237-266. MR 664497 (84a:53050)
  • [Hu] G. Huisken, Flow by mean curvature of convex surfaces into spheres, J. Differential Geom. 20 (1984), 237-268. MR 772132 (86j:53097)
  • [Jo] J. Jost, Nonlinear Methods in Riemannian and Kähleriann geometry, DMV Seminar, Bd. 10, Birkhäuser, Basel and Boston, Mass., 1988. MR 925006 (89m:58049)
  • [Ka] Ya. I. Kanel', On the stabilization of solutions of the Cauchy problem for the equations arising in the theory of combustion, Mat. Sb. 59 (1965), 398-413.
  • [KaTa] T. Kato and H. Tanabe, On the abstract evolution equations, Osaka Math. J. 14 (1962), 107-133. MR 0140954 (25:4367)
  • [KaOh] K. Kawasaki and T. Ohta, Kinetic drumhead model of interface I, Progr. Theor. Phys. 67 (1982), 147-163.
  • [KoSt] R. V. Kohn and P. Sternberg, Local minimizers and singular perturbations, Proc. Roy. Soc. Edinburgh (in press).
  • [Li] J.-L. Lions, Équations différentielles opérationnelles, Springer, Berlin, 1961 MR 0153974 (27:3935)
  • [LuMo] S. Luckhaus and L. Modica, The Gibbs-Thompson relation within the gradient theory of phase transitions, preprint, Univ. of Pisa, October 1988. MR 1000224 (90k:49041)
  • [Mo] L. Modica, The gradient theory of phase transitions and the minimal interface criterion, Arch. Rational Mech. Anal. 98 (1987), 123-142. MR 866718 (88f:76038)
  • [MoSc1] P. de Mottoni and M. Schatzman, Évolution géometrique d'interfaces, C.R. Acad. Sci. Paris Ser. I 309 (1989), 453-458. MR 1055457 (91f:35137)
  • [MoSc2] -, Development of interfaces in $ N$-dimensional space, Proc. Roy. Soc. Edimburgh 116A (1990), 207-220.
  • [Ne] J. Neu, Private communication.
  • [No] A. Novick-Cohen Blow up and growth in the directional solidification of dilute binary alloys, preprint, Dept. of Math., Michigan State University, 1987. MR 1307011 (95i:35163)
  • [Pr] E. Presutti, Collective behaviour of interacting particle systems, Proc. First World Conf. Bernouilli Society (Tashkent, USSR, 1986), Vol. 1, VNU Scientific Press, Utrecht, 1987, pp. 295-413. MR 1092379
  • [RuStKe,] J. Rubinstein, P. Sternberg, and J. B. Keller, Fast reaction, slow diffusion and curve shortening, preprint, Stanford Univ., 1987. MR 978829 (89m:35117)
  • [Si] B. Simon, On Positive eigenvalues of one-body Schrödinger operators, Comm. Pure Appl. Math. 22 (1967), 531-538. MR 0247300 (40:568)
  • [Sp] H. Spohn, private communication.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35B40, 35A30, 35K57, 58E12

Retrieve articles in all journals with MSC: 35B40, 35A30, 35K57, 58E12

Additional Information

Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society